Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 121, NWS Jackson, KY

July 27, 2005Martin County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 27, 2005, 3:46 PM EDT for Martin County, Kentucky. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2005, 3:46 PM EDT (19:46 UTC)
Expired
Jul 27, 2005, 4:07 PM EDT
In force
21 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Martin County, KY

The radar

The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:02 PM EDT, 44 minutes earlier.

Area forecast discussion, Jul 27, 3:02 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
302 PM EDT WED JUL 27 2005

.DISCUSSION...

THUNDERSTORMS HAVE DEVELOPED AHEAD OF APPROACHING COLD FRONT...AND
HAVE STARTED ISSUING WARNINGS...BUT NO GROUND TRUTH REPORTS AS OF
YET. COLD FRONT EXTENDS FROM WEST OF HTS TO JUST SOUTHEAST OF LEX
AND BWG. CURRENT TIMING PLACES FRONT SOUTHEAST OF FORECAST AREA JUST
AFTER 00Z...WITH THUNDERSTORMS EXITING AREA BY 00Z. SHOWERS ARE ALSO
BEHIND FRONT...SO WILL KEEP CHANCE POPS IN FOR THE NORTH PART OF
FORECAST AREA ALSO. HAVE ONLY KEPT THUNDER IN THE GRIDS AHEAD OF THE
FRONT...BUT WILL KEEP SHOWER CHANCES BEHIND THE FRONT. FRONT STALLS
TO OUR SOUTH...AND WILL KEEP CHANCE POPS OVER SOUTHEAST HALF OF
FORECAST AREA ON THURSDAY AND THEN OVER THE FAR SOUTHEAST ON FRIDAY.
WILL NEED TO CONTINUE WITH SLIGHT CHANCE POPS OVER THE EXTREME
SOUTHEAST THROUGH THE WEEKEND.

&&

.PREV DISCUSSION...

928 AM EDT WED JUL 27 2005

IN THE PROCESS OF UPDATING FORECASTS TO INCREASE HIGH TEMPERTURES
FOR TODAY. 13Z TEMPERATURES WERE ALREADY RUNNING NEAR FORECAST HIGHS
IN NORTHERN AREAS...WITH FLEMINGSBURG COOP REPORTING A CURRENT
TEMPERATURE OF 84. HTS WV REPORTING 83. SATELLITE SHOWS CLOUDS WILL
BE INCREASING AND TEMPERATURES SHOULD BE PREVENTED FROM GETTING TOO
FAR OUT OF HAND. HOWEVER HAVE INCREASED TEMPERATURES AROUND 5
DEGREES OR SO ACROSS THE ENTIRE FORECAST AREA.

452 AM EDT WED JUL 27 2005

SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...

LATEST SURFACE ANALYSIS SHOWS A COLD FRONT STRETCHED FROM NORTHERN
OHIO THROUGH CENTRAL INDIANA DOWN THROUGH TEXAS. TEMPERATURES ARE IN
THE UPPER 70S AND DEWPOINTS ARE IN THE LOWER 70S AHEAD OF THE
FRONT...WHILE TEMPERATURES ARE IN THE LOWER 60S AND DEWPOINTS ARE IN
THE LOWER TO MIDDLE 50S BEHIND THE FRONT.

PER HPC...LEANED TOWARDS THE GFS. GFS SEEMS TO HAVE A BETTER HANDLE
ON THE SURFACE AND 850 FRONTS. THE GFS SHOWS PRECIP LINGERING
THROUGH THURSDAY NIGHT WHILE THE NAM PUSHES THE FRONT AND PRECIP
THROUGH BY THURSDAY MORNING AND SHOWS A FEW STABLE WAVES DEVELOPING
ALONG THE STALLED FRONT BRINGING KEEPING A SLIGHT CHANCE OF PRECIP
IN FAR SOUTHEASTERN KY THROUGH THE WEEKEND.

RELIEF FROM THE HEAT WILL BEGIN TODAY...AS CLOUDS AND PRECIPITATION
SPREAD INTO THE CWA. STILL EXPECT SOUTHERN PORTIONS OF THE CWA TO
REACH CLOSE TO THE 90 DEGREE MARK THIS AFTERNOON. THE COLD FRONT
WILL SLOWLY PUSH INTO THE AREA LATE TODAY INTO TONIGHT...AS A SHORT
WAVE HELPS PUSH THE FRONT SOUTHWARD. SEVERE POTENTIAL IS LIMITED
TODAY...WITH SOUNDINGS SHOWING ONLY SHOWING SLIGHTLY UNSTABLE AIR
AND WEAK UPPER LEVEL SUPPORT. LOCALLY HEAVY RAIN REMAINS POSSIBLE
WITH PW/S AROUND 2 INCHES. THE 850 FRONT WILL SLOWLY PUSH THROUGH ON
THURSDAY. KEPT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
SOUTHERN PORTIONS OF THE CWA...WITH THE FRONT STALLED JUST SOUTH OF
THE CWA.

ONLY CHANGE TO THE EXTENDED WAS TO BUMP UP CLOUD COVER ALONG THE
SOUTHEASTERN PORTIONS OF THE CWA...WITH THE BOUNDARY REMAINING SOUTH
AND EAST OF THE AREA.

FOR TEMPERATURES...LEANED CLOSER TO THE FWC NUMBERS FOR HIGHS
TODAY...AS CLOUDS AND PRECIP WILL BE SLOW TO MOVE INTO THE AREA. MAV
NUMBERS ARE COOLER FOR THURSDAY AND FRIDAY. LEANED CLOSER TOWARDS
THE MAV NUMBERS EXPECTING THE FRONT TO LINGER IN THE AREA. PREVIOUS
GRIDS WERE IN GOOD SHAPE...BASICALLY ONLY MADE A FEW TWEAKS TO BUMP
UP TEMPS A DEGREE OR TWO TODAY AND TONIGHT.

706 PM EDT TUE JUL 26 2005

HEAT INDICES BELOW ADVISORY CRITERIA AND WILL LET THE HEAT ADVISORY
EXPIRE AT 8 PM. WILL UPDATE NPW...ZFP...AND HWO SHORTLY BEFORE 8 PM
TO REFLECT THIS. AT THIS TIME DO NOT PLAN ANY SIGNIFICANT CHANGES TO
THE GRIDS THAT WOULD IMPACT THE PUBLIC FORECASTS. HOWEVER TRENDS
INDICATE THAT SHOWER AND THUNDERSTORMS CHANCES MAY BE DIMINISHING
FOR TONIGHT OR AT THE VERY LEAST BE SLIGHTLY SLOWER TO ARRIVE.
CONVECTION OVER NORTH INDIANA AND NORTH OHIO CONTINUES TO MOVE EAST
NORTHEAST. LATEST SURFACE ANALYSIS SHOWS FRONT OVER ILLINOIS AND
INDIANA FROM JUST NORTH OF A LINE FROM SAINT LOUIS TO CHAMPAIGN TO
SOUTH BEND WITH WAVE ALONG FRONT LOCATED NEAR CHAMPAIGN ILLINOIS.
THE FRONT AND WAVE ARE SLOWER/FURTHER NORTH THAN FORECAST BY THE 18Z
RUNS OF THE NAM AND GFS. FOR RIGHT NOW WILL LEAVE POPS AS IS FOR
TONIGHT...WITH 20 POPS OVER MOST OF FORECAST AREA...AND SLIGHTLY
HIGHER IN THE FAR NORTH.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SBH
Hazardous weather outlook, Jul 27, 6:06 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
606 AM EDT WED JUL 27 2005

KYZ087-088-118-120-281100-
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...HARLAN...MIDDLESBORO...PIKEVILLE...
PINEVILLE AND WHITESBURG
606 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. LOCALLY HEAVY RAIN MAY
CAUSE SOME NUISANCE FLOODING PROBLEMS. ISOLATED THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY AND AGAIN FROM
MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF DAMAGING
WINDS...SIGNIFICANT RAINFALL OR FLOODING TO THE NATIONAL WEATHER
SERVICE TODAY AND TONIGHT.

KYZ052-058>060-068-069-079-080-083>086-104-106>117-119-281100-
BREATHITT-CLAY-ELLIOTT-ESTILL-FLOYD-JACKSON-JOHNSON-KNOTT-KNOX-
LAUREL-LEE-LESLIE-MAGOFFIN-MARTIN-MCCREARY-MENIFEE-MORGAN-OWSLEY-
PERRY-POWELL-PULASKI-ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FRENCHBURG...HAZARD...HINDMAN...HYDEN...INEZ...IRVINE...
JACKSON...LONDON...MANCHESTER...MCKEE...MONTICELLO...MOREHEAD...
MOUNT VERNON...PAINTSVILLE...PRESTONSBURG...SALYERSVILLE...
SANDY HOOK...SOMERSET...STANTON...WEST LIBERTY...
WHITLEY CITY AND WILLIAMSBURG
606 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. LOCALLY HEAVY RAIN MAY
CAUSE SOME NUISANCE FLOODING PROBLEMS. ISOLATED THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY AND AGAIN FROM
SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF DAMAGING
WINDS...SIGNIFICANT RAINFALL OR FLOODING TO THE NATIONAL WEATHER
SERVICE TODAY AND TONIGHT.

KYZ044-050-051-281100-
BATH-FLEMING-MONTGOMERY-
INCLUDING THE CITIES OF...FLEMINGSBURG...
MOUNT STERLING AND OWINGSVILLE
606 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. LOCALLY HEAVY RAIN MAY
CAUSE SOME NUISANCE FLOODING PROBLEMS. ISOLATED THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE EACH DAY AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF DAMAGING
WINDS...SIGNIFICANT RAINFALL OR FLOODING TO THE NATIONAL WEATHER
SERVICE TODAY AND TONIGHT.

JM

In the hours before

Local storm report, Jul 27, 2:58 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
258 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     1 N SOMERSET            37.10N 84.61W
07/27/2005                   PULASKI            KY   COUNTY OFFICIAL

            TREES DOWN ON HWY 1247 NORTH OF CITY AND TREES DOWN ON
            MARK WELBURN ROAD NEAR SHOTVILLE AREA

&&

BTERRIZZ
Local storm report, Jul 27, 3:08 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
308 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             1 E JACKSON             37.56N 83.36W
07/27/2005  0.75 INCH        BREATHITT          KY   TRAINED SPOTTER

            MOSTLY PEA SIZE BUT SOME DIME TO PENNY SIZE

&&

BTERRIZZ
Local storm report, Jul 27, 3:27 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
327 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     JACKSON                 37.56N 83.38W
07/27/2005                   BREATHITT          KY   LAW ENFORCEMENT

            ONE TREE DOWN AT KINGS RIDGE SUBDIVISION KNOCKING DOWN
            POWER LINE. ONE TREE DOWN AT LAKESIDE SUBDIVISION
            PARTIALLY BLOCKING ROAD.

&&

JCARICO
Local storm report, Jul 27, 3:36 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
336 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     LIGHTNING        PRESTONSBURG            37.67N 82.77W
07/27/2005                   FLOYD              KY   LAW ENFORCEMENT

            LIGHTNING STRUCK A HOUSE AND SET IT ON FIRE. NUMEROUS
            POWER OUTAGES IN CITY.

&&

BTERRIZZ
Local storm report, Jul 27, 3:37 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
337 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             5 SE PRESTONSBURG       37.64N 82.70W
07/27/2005  0.75 INCH        FLOYD              KY   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL WITH INTENSE LIGHTNING

&&

BTERRIZZ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:26 PM EDTSevere Thunderstorm WarningJKLEstill, Powell34 min
Jul 27, 2:34 PM EDTSevere Thunderstorm WarningJKLJackson26 min
Jul 27, 2:38 PM EDTSevere Thunderstorm WarningJKLBreathitt37 min
Jul 27, 2:47 PM EDTSevere Thunderstorm WarningJKLLee, Owsley28 min
Jul 27, 2:52 PM EDTSevere Thunderstorm WarningJKLWayne23 min
Jul 27, 3:10 PM EDTSevere Thunderstorm WarningJKLFloyd, Magoffin44 min
Jul 27, 3:15 PM EDTSevere Thunderstorm WarningJKLBreathitt46 min
Jul 27, 3:18 PM EDTSevere Thunderstorm WarningJKLLaurel, Whitley46 min
Jul 27, 3:26 PM EDTSevere Thunderstorm WarningJKLClay, Leslie34 min
Jul 27, 3:48 PM EDTSevere Thunderstorm WarningJKLPike42 min
Jul 27, 3:51 PM EDTSevere Thunderstorm WarningJKLPerry18 min
Jul 27, 4:00 PM EDTSevere Thunderstorm WarningJKLKnott30 min
Jul 27, 4:04 PM EDTSevere Thunderstorm WarningJKLFloyd34 min
Jul 27, 4:08 PM EDTSevere Thunderstorm WarningJKLClay, Leslie45 min
Jul 27, 4:25 PM EDTSevere Thunderstorm WarningJKLPike41 min
Jul 27, 4:35 PM EDTSevere Thunderstorm WarningJKLLetcher40 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.